Infrequent seizures: Hi I have a grand mal... - Epilepsy Action

Epilepsy Action

2,301 members771 posts

Infrequent seizures

Catwoman777 profile image
Catwoman777

Hi

I have a grand mal seizure once every 6 years. I’ve had 4 in total. I’ve seen a new neurologist after my recent seizure who wants me to start lamotrigine. My previous neurologist was of the opinion that I didn’t need medication because my events were so infrequent. My concern is that I’m going to be taking a toxic medication for the next 5 years without guarantee that I’ll not have another seizure. What are peoples thoughts and experiences of lamotrigine.

Thanks

11 Replies

Hi Catwoman.... I have been taking Lamotragine for going on four years,

I’ve not had a Grand Mal siesure for quite a while(years)my wife says she can’t remember when my last one was, I am 77 years old!

As long as it was with other epilepsy medication it was fine, I was taking it with epilim but with drastic side effects of the epilim [Parkinson's disease, {negative} severe shaking] but on its own I developed 'electric shock' type seizures when trying to get to sleep, so quickly taken off it, I have Juvenile Myoclonic Epilepsy. aged 64.

Angie140720 profile image
Angie140720 in reply to Adlon57

Hi, I am curious about your electric shock type seizures and what the doctors thought. My medication has been changed to epilim and once my previous medication was withdrawn I firstly had a seizure and then every 1-2 weeks am woken with electric shocks going through my head. Doctors have done an EEG and I am waiting for results but they have left me on the medication so the shocks continue. I wasnt sure if they were linked to medication or not as the docs dont seem to know and always insist things arent the medication. Would be helpful to hear your experience.

Adlon57 profile image
Adlon57 in reply to Angie140720

Yes, this only happened with the lamotragine, I was on it before the epilim when combined it stopped, but again when changing off Fycompa and lamotragine, just onto it alone again the electric shock episodes started. When going to sleep, the moment my brain had adjusted to a level for sleep, it was like an electric shock and I would literally be thrown out of my bed, my heart beat would be so high, it would be at least be an hour before I could attempt to sleep, it might happen again when trying the second time, thus no sleep, thankfully only a short number of days later I was on a different medication! They were definitely something to do with the lamotragine, these happened in 2012 and 2018, it has been reported now as a side effect, this was late 2018, and I have Juvenile Myoclonic Epilepsy. aged 64.

Angie140720 profile image
Angie140720 in reply to Adlon57

Thank you for your reply, it sounds very similar to my experience and I am wondering if it is to do with how the drug interacts with the brain rather than being linked to a specific drug which is something I will mention to the epilepsy nurse specialist. I was also ok when on a combination and for me it is epilim and keppra but when on just epilim the shocks started and like you, by the time I am able to start going to sleep, I get another one and am awake again. The other night was like watching someone being shocked back to life as my body jolted off the bed. Very scary really as you dont know what can happen especially as I am on my own. Hopefully they will clarify which type of epilepsy I have and it sounds like I will have to change medication again. Thank you for sharing.

Adlon57 profile image
Adlon57 in reply to Angie140720

Thankyou that is EXACTLY the way it happened with me, there were a lot of scratching of the head literally when I told them about this at first but when I kept repeating myself, so many times, about exactly what happened they finally believed me, as far as I know I was the only example of such an incident, maybe they had finally found somebody with similar symptoms whatever it was reported to the appropriate authorities!

Adlon57 profile image
Adlon57 in reply to Angie140720

Thankyou Angie, you have REALLY made my day, what with help on another long term medical condition, after over 50 years, schwannamatosis, nice!👏👏🤗🤗🤗🤗🤗👍👍👍

Angie140720 profile image
Angie140720 in reply to Adlon57

You are welcome, it's really helpful to share experiences. I had no idea someone else would have the same experience, I thought it was just me. Thank you 😊

Hi Catwoman777If you only have one every 6yrs why are you thinking of going on meds. They all have side effects!

I had one seizure 2yrs ago and they said I didnt have to take meds but if it was his mum he'd reccomend it so I did. I really wish I hadn't as my balance/ unsteadiness is awful, my life has changed and I want to come off the meds. Spoken to GP and pharmacist and she said to see neurologist and maybe coming off meds. Waiting for app with neurologist.

Good luck catwoman

Catwoman777 profile image
Catwoman777 in reply to Mary3948

Thanks for replying. I had a really good neurologist who sadly moved on to other things. He was of the opinion that as my seizures were so far apart I didn’t need medication. The new neurologist thinks otherwise. I really do not want to go on meds but if I want to drive again it seems like I have no choice as I have to sign a declaration to say I will follow my neurologists advice.

Hi, I also have infrequent seizures which were every 3 years and an inconvenience when it comes to driving as well as horrific for my daughters to watch as I always end up in A&E. I was put on medication when i became my daughters carer to protect me, started on Lamotrigine, had another seizure on it within 9 months when the brands were changed, started on Keppra which left me like a zombie, took it for 3 years but then had another seizure and am now on epilim and had a seizure changing meds. If you can get away with a low dose with minimal side effects then that's great, but when its years between seizures it is hard to tell if it has worked and if not you are back to the drawing board or the dose is upped. Once you are on meds it's hard to come off for fear of having another seizure but you may be lucky and find the right drug for you first time. It is trial and error, but the higher the dose the more side effects and it's very much a balance between side effects and getting better seizure control. Good luck with your decision.

You may also like...